Tennessee, 2005

Tornadoes in Tennessee, November 15, 2005

November 15, 2005 · NWS OHX · 3 events in 1 county or zone

S. Small Business Administration (SBA).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$451,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Residents and businesses who suffered damage from the tornadoes on Novemeber 15, 2005 are eligible for low interest loans from the U.S. Small Business Administration (SBA). Counties declared eligible for the loans are: Benton, Henry, Montgomery, Carroll, Cheatham, Dickson, Houston, Robertson, Stewart, and Weakley. The SBA offer loans to renters and home owners to repair or replace personal property, such as furniture or clothing, damaged by the storms. Loans up to $200,000 are available to homeowners to repair damage to their primary residence. Loans of $1.5 million are available for businesses and non-profit organizations to repair damage to real estate, machinery or equipment, and inventory. Economic Disaster Loans are also available for small businesses that are unable to pay their bills or meet operating expenses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 15, 12:10 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 15, 12:10 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 PM CST TUE NOV 15 2005

.UPDATE...
ADJUSTED SHOWER/THUNDERSTORM CHANCE TO SCATTERED EAST OF THE HIGH
RISK AREA FOR THIS AFTERNOON.

LATE MORNING DISCUSSION...
CONVECTIVE STORM LINES HAVE FORMED WEST OF THE MISSISSIPPI RIVER
AND EAST OF A STRONG COLD FRONT GETTING CLOSE METRO LITTLE ROCK AT
THIS HOUR. 12Z KOHX RAOB CERTAINLY SHOWED POTENTIAL FOR ROTATING
STORMS THIS MORNING IN MIDDLE TENNESSEE WITH NO CAP. HOWEVER THERE
IS A BREAK IN PCPN COVERAGE WITH THE ATMOSPHERE DESTABILIZING. 18Z
RAOB WILL BE AVAILABLE SOON WITH FLIGHT IN PROGRESS.

STRONGER DESTABILIZATION IS EXPECTED ACROSS MIDDLE TENNESSEE THIS
AFTERNOON. IT WILL TAKE A WHILE FOR THE STORM LINES OR PRE-FRONTAL
BANDS TO MARCH INTO MIDDLE TENNESSEE...TIMING LOOKS TO BE THIS
EVENING. UNTIL THEN...SOME SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON BASED ON CONVECTIVE PARAMETERS.

FORECAST UPDATED ONLY TO REMOVE MORNING WORDING.

&&

.PREV DISCUSSION... (ISSUED 440 AM CST TUE NOV 15 2005)

SHORT TERM...A TRENGTHENING LOW LEVEL JET OVER MIDDLE TENNESSEE
THIS MORNING PRODUCED INCREASED CONVERGENCE AND NUMEROUS SHOWERS
OVER THE EASTERN TWO THIRDS OF OUR FORECAST AREA. STRONG WARM
AIR ADVECTION, SOUTH OF A WARM FRONT, CAUSED TEMPERATURES TO RISE
OVERNIGHT AND SHORTLY BEFORE SUNRISE, READINGS WERE ALREADY CLOSE
TO 70 IN OUR NORTHWESTERN COUNTIES AND IN THE MIDDLE 60S ELSEWHERE.

EXPECT A MIX OF CLOUDS AND SUNSHINE TODAY, WITH INCREASING SURFACE
WINDS. ANY SUN THAT BREAKS OUT WILL ALLOW FOR MIXING OF STRONG
BOUNDARY LAYER WINDS AND GUSTS TO AROUND 30 MPH. THEREFORE, A LAKE
WIND ADVISORY HAS BEEN ISSUED FOR ALL OF MIDDLE TENNESSEE TODAY.

AS TEMPERATURES WARM THIS AFTERNOON WE WILL LIKELY BE LOOKING AT
A POTENTIAL SUPERCELL ENVIRONMENT. SPC HAS US IN A HIGH RISK FOR
SEVERE STORMS TODAY AND TONIGHT AND INCREASING 0-3KM HELICITIES
THROUGH THE PERIOD WILL CREATE THE POTENTIAL FOR ISOLATED TORNADOES.
IN ADDITION, EXPECT A POTENT SQUALL LINE TO COME IN WITH A STRONG
COLD FRONT LATE TODAY AND TONIGHT, WITH A LIKELY OCCURENCE OF BOW
ECHOES AND STRONG DAMAGING STRAIGHT LINE WINDS.

COLD FRONT SHOULD BE LOCATED JUST WEST OF THE TENNESSEE RIVER AT
00Z, THIS EVENING, AND THEN SWEEP TO THE PLATEAU AROUND 06Z.

..REMINDER...

NOVEMBER IS MIDDLE TENNESSEES SECONDARY SEVERE WEATHER SEASON, AS
THE WARM SEASON FINALLY STARTS TO GIVE WAY TO MUCH COLDER WEATHER.
TORNADOES AND SEVERE THUNDERSTORMS ARE NOT UNCOMMON IN THE MID STATE
THIS TIME OF YEAR...AND THE WEATHER WILL CERTAINLY BE CONDUCIVE FOR
THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY AND TONIGHT.

SEVERE STORMS AND TORNADOES ARE ALMOST IMPOSSIBLE TO SIGHT DURING
THE NIGHT. THEREFORE...YOU SHOULD CHECK NOW AND BE SURE THAT YOUR
NOAA WEATHER RADIO HAS FRESH BATTERIES. THAT WAY...EVEN IF THE POWER
GOES OUT...YOULL STILL BE ABLE TO RECEIVE ANY SEVERE WEATHER WATCHES
OR WARNINGS THAT MIGHT BE ISSUED. SOME OF THE STRONGEST STORMS WILL
LIKELY OCCUR BETWEEN SUNSET AND MIDNIGHT TONIGHT...AND IT WILL BE
IMPORTANT TO REMAIN WEATHER ALERT UNTIL THE THREAT OF SEVERE WEATHER
ENDS LATER IN THE NIGHT.

.............

FOLLOWING THE PASSAGE OF THE FRONT TONIGHT, EXPECT TEMPERATURES TO
TURN SHARPLY COLDER. READINGS WILL LIKELY BE IN THE UPPER 30S OVER
PARTS OF WESTERN AND NORTHERN MIDDLE TENNESSEE BY SUNRISE TOMORROW,
WITH HIGHS OVER ALL OF THE MID STATE LIKELY HANGING IN THE 40S
DURING THE DAY TOMORROW.

LONG TERM...FOLLOWING THE THUNDERSTORMS TODAY AND TONIGHT, EXPECT
A LONG TERM DRYING TREND TO SET IN, ALONG WITH SEASONABLY COOL
TEMPERATURES THROUGH THE WEEKEND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM TUESDAY FOR ALL OF MIDDLE
TENNESSEE.

&&

04
Hazardous weather outlook, Nov 15, 5:30 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST TUE NOV 15 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-161130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. THE AIR MASS AHEAD OF THE FRONT WILL BE MOIST
AND UNSTABLE, WITH STRONG LOW LEVEL WIND SHEAR. THIS WILL PROVIDE A
GOOD ENVIRONMENT FOR THE DEVELOPMENT OF ISOLATED SUPERCELLS THIS
AFTERNOON, ACCOMPANIED BY ISOLATED TORNADOES AND DAMAGING STRAIGHT
LINE WINDS.

OUTSIDE OF THUNDERSTORM AREAS, WINDS AT THE SURFACE WILL BE 15 TO 20
MILES AN HOUR TODAY, WITH GUSTS AS HIGH AS 30 MILES AN HOUR. CAUTION
IS THEREFORE ADVISED ON AREA LAKES.

MORE THUNDERSTORMS WILL MOVE IN TONIGHT IN THE FORM OF AN ORGANIZED
SQUALL LINE. SOME OF THESE STORMS WILL ALSO BECOME SEVERE, WITH THE
PRIMARY HAZARDS BEING DAMAGING DOWNBURST WINDS, LARGE HAIL, AND
ISOLATED TORNADOES.

IN ADDITION, THE STORM PREDICTION CENTER HAS PLACED A PORTION OF
MIDDLE TENNESSEE UNDER A HIGH RISK OF SEVERE WEATHER. THE HIGH RISK
AREA LIES WEST OF A LINE EXTENDING FROM WHITE HOUSE, TO NASHVILLE, TO
FAIRVIEW, TO HOHENWALD, TO WAYNESBORO. AREAS FARTHER EAST,
INCLUDING THE CITIES OF LAFAYETTE, LEBANON, MURFREESBORO, COLUMBIA,
AND PULASKI ARE UNDER A MODERATE RISK OF SEVERE WEATHER. THE
REMAINDER OF THE MID STATE AND CUMBERLAND PLATEAU IS UNDER A SLIGHT
RISK OF SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ROSE

In the hours before

Special weather statement, Nov 15, 12:41 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1241 PM CST TUE NOV 15 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-152100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
1241 PM CST TUE NOV 15 2005

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR BENTON...
HOUSTON...HUMPHREYS...MONTGOMERY...PERRY AND STEWART COUNTIES IN
WEST AND NORTHWEST MIDDLE TENNESSEE...

...A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 500 PM FOR ALL OF
MIDDLE TENNESSEE...

AT 1235 PM CST...A NARROW BAND OF STRONG TO SEVERE THUNDERSTORMS
WAS LOCATED ALONG THE MISSISSIPPI RIVER IN FAR WEST TENNESSEE.
THIS LINE OF STORMS EXTENDED FROM SOUTHERN ILLINOIS TO SOUTHEAST
ARKANSAS. MOVEMENT WAS EAST AT 35 MPH. ANOTHER LINE OF STRONG
THUNDERSTORMS WAS LOCATED FURTHER TO THE WEST OVER ARKANSAS...AND
WAS ASSOCIATED WITH A STRONG COLD FRONT THAT WAS MOVING TO THE
EAST.

AT THE CURRENT SPEED...THE LINE OF STORMS ALONG THE MISSISSIPPI
RIVER WILL REACH THE TENNESSEE RIVER AREA BETWEEN 215 PM AND 300 PM.
AS THE AIRMASS GRADUALLY BECOMES MORE UNSTABLE DUE TO NORMAL
DAYTIME HEATING...THE LIKELIHOOD OF SEVERE WEATHER WILL CONTINUE
TO INCREASE OVER THE WEST PART OF THE MID STATE. IN ADDITION...DUE
TO THE STRONG INCREASE IN LOWER LEVEL WINDS WITH HEIGHT...SOME
STORMS COULD PRODUCE TORNADOES.

THE LINE OF THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS THE
MID STATE IN THE MID TO LATE AFTERNOON HOURS. ANOTHER BAND OF
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT FURTHER TO THE WEST
WILL ALSO MOVE EAST INTO THE MID STATE LATER THIS EVENING.

PEOPLE IN THE WEST PART OF THE MID STATE SHOULD STAY TUNED TO
THIS SAME SOURCE FOR ADDITIONAL INFORMATION...AND SEEK SHELTER
QUICKLY IF ANY SEVERE THUNDERSTORM OR TORNADO WARNINGS ARE ISSUED.

STEIGERWALDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Benton

When
November 15, 3:35 PM CST to 3:36 PM CST
Where
Benton County, 6 mi NW of Camden
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
36.117, -88.183

Home damaged. Part of roof was gone. This storm complex came from Carroll County. This tornado touched done again in Benton County.

Tornado, Benton

When
November 15, 3:38 PM CST
Where
Benton County, 6 mi N of Camden
Rating
F2
Path length
1.2 mi
Path width
150 yd
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
36.133, -88.100

Home destroyed. Roof was gone and walls left standing on a home on French Store Rd.

Tornado, Benton

When
November 15, 4:50 PM CST to 4:51 PM CST
Where
Benton County, 4 mi NNE of Holladay
Rating
F0
Path length
0.1 mi
Path width
10 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
35.917, -88.117

Trees snapped. Utility pole was broken on U.S. Highway 641. This storm complex moved into Humphreys County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyThe tornado archive for Tennessee, 2005Warnings in Tennessee, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481233, 5481234, 5481235.